Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS Huntsville, AL

September 12, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 12, 2004, 9:42 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 9:42 PM CDT (02:42 UTC)
Expired
Sep 13, 2004, 1:00 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 130245
FFWHUN
ALC077-130545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 100 AM CDT

* AT 942 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING AROUND THE SHEFFIELD AND FLORENCE AREA. RADAR        
  INDICATED 3 TO 4 INCHES OF RAIN HAS FALLEN BETWEEN FLORENCE AND    
  AND SHEFFIELD AND ANOTHER 1 TO 2 INCHES ARE EXPECTED BEFORE THE    
  STORMS BEGIN TO WEAKEN AROUND MIDNIGHT.

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...KILLEN AND UNDERWOOD-PETERSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3500 8761 3500 8743 3488 8734 3485 8752
      3476 8779 3499 8783

$$ 

SS
1 follow-up statement
000 
WGUS74 KHUN 130308
FFSHUN
ALC077-130600-

FLASH FLOOD STATEMENT..RETRANSMITTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 PM CDT SUN SEP 12 2004

...FLASH FLOOD WARNING FOR LAUDERDALE COUNTY CONTINUES UNTIL 1
AM...

LAUDERDALE COUNTY EMA REPORTED STREET FLOODING IN THE DOWNTOWN
FLORENCE AREA.

RADAR SHOWS THAT 3 TO 4 INCHES OF RAIN HAS FALLEN BETWEEN THE CITIES
OF SHEFFIELD AND FLORENCE AND ALSO ALONG THE TENNESSEE AND ALABAMA
LINE. ANOTHER 1 TO 2 INCHES OF RAIN IS EXPECTED MAINLY OVER SOUTHERN
LAUDERDALE COUNTY BEFORE THE STORMS BEGIN TO WEAKEN AROUND MIDNIGHT.
$$

SHUMWAY



$$

SHUMWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:20 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 12, 8:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
820 PM CDT SUN SEP 12 2004

.DISCUSSION...
DID A QUICK UPDATE TO UP POPS FOR THIS EVENING. 5H CLOSE LOW IS
KICKING OFF A GOOD BATCH OF SHRA/TSRA WITH HEAVY RAIN. ALL OF THE
PCPN IS MOVING EAST INTO MORE STABLE AIR. EXPECTING THE PCPN TO
DECREASE IN AREAL COVERAGE AND INTENSITY AS THE EVENING GOES ON.

THUS WENT CATEGORICALLY IN WRN ZONES TO CHANCE FOR REST OF CWA (50
POPS IN HUN AND 30 POPS OVER NE AL). ETA SHOWS MOST OF PCPN SHOULD
BE OVER ARND MIDNIGHT...SO WILL HAVE TO DO ANOTHER UPDATE PROBABLY
BEFORE SHIFT IS OVER.  AGREE WITH SPC THAT THE SVR WX THREAT IS ABOUT
OVER BUT NEED TO WATCH FOR FLASH FLOODING...AS STORMS ARE MOVING
SLOWLY EAST.

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

07
Hazardous weather outlook, Sep 12, 8:44 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 PM CDT SUN SEP 12 2004

ALZ001>010-016-TNZ076-096-097-131000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
844 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST ALABAMA
WILL SLOWLY MOVE EAST THIS EVENING. IN STRONGER STORMS...EXPECT VERY
HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.  AS THE STORMS MOVE EAST
ACROSS THE TENNESSEE VALLEY...THEY WILL BEGIN TO DECREASE IN AREAL
COVERAGE AND INTENSITY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
OVER AROUND MIDNIGHT

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE A LINGERING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY THROUGH MONDAY EVENING...AS THE WEAK WEATHER SYSTEM MOVES
EAST OUT OF THE TENNESSEE VALLEY REGION.

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THURSDAY...AS
THE REMNANTS OF HURRICANE IVAN NEARS THE TENNESSEE VALLEY. HOWEVER...
AN EXACT TRACK FOR THE HURRICANE IS UNCERTAIN AT THIS TIME.

KEEP ABREAST OF FUTURE STATEMENTS REGARDING HURRICANE IVAN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

In the hours before

Special weather statement, Sep 12, 4:33 PM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT SUN SEP 12 2004

ALZ002-122230-
COLBERT-
433 PM CDT SUN SEP 12 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND
SMALL HAIL CONTINUES FOR COLBERT COUNTY...

STRONG THUNDERSTORMS CONTINUE OVER THE SOUTHWEST CORNER OF COLBERT
COUNTY. THESE STORMS WERE MOVING SLOWLY NORTHEAST AT 10 MPH AND WILL
EFFECT THE FOLLOWING LOCATIONS THROUGH 530 PM...RED BAY...VINA AND
GOOD SPRINGS. HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL
WILL BE POSSIBLE IN STRONGER STORMS. RAINFALL AMOUNTS OF AROUND ONE
INCH AN HOUR WILL ALSO BE POSSIBLE. THE THUNDERSTORM ACTIVITY WILL
BEGIN TO DISSIPATE AROUND SUNSET.

SS
Special weather statement, Sep 12, 4:58 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN SEP 12 2004

ALZ004-122230-
LAWRENCE-
458 PM CDT SUN SEP 12 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND
SMALL HAIL FOR LAWRENCE COUNTY...

STRONG THUNDERSTORMS HAVE DEVELOPED OVER WESTERN LAWRENCE
COUNTY. THESE STORMS SHOWED LITTLE MOVEMENT HOWEVER THEY WILL BE
CAPABLE OF HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL.
RAINFALL AMOUNTS OF AROUND ONE INCH AN HOUR WILL ALSO BE POSSIBLE.
SOME LOCATIONS AFFECTED THROUGH 530 PM WILL BE MT HOPE AND HATTON.
THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE AROUND SUNSET.

SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:56 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Sep 13, 1:01 PM CDTSevere Thunderstorm WarningHUNColbert44 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.